Alert archive / Colorado / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 16, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Jun 2, 1997, 6:12 PM MDT for Las Animas County, Colorado. It was in force for 63 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 2, 1997, 6:12 PM MDT (00:12 UTC)
- Expired
- Jun 2, 1997, 7:15 PM MDT
- In force
- 63 min
- Issued by
- NWS Pueblo, CO
- Area
- Whole counties
County Las Animas County, CO
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 2, 6:27 PM MDT | Hail 0.75 | Trinidad, CO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 0.2 hours before the alert went out and 293 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -187 J/kg
- Mixed-layer LCL
- 2299 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KPUB 030015 RRA SVRPUB COC071-030115- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PUEBLO CO 612 PM MDT MON JUN 2 1997 * SEVERE THUNDERSTORM WARNING FOR WESTERN LAS ANIMAS COUNTY IN SOUTHEASTERN COLORADO * UNTIL 715 PM MDT * SOME LOCATIONS AFFECTED TRINIDAD BY 620 PM. * AT 605 PM. RADAR SHOWED A SEVERE STORM 5 MILES SOUTHWEST OF TRINIDAD. MOVING EAST AT 15 MPH.. AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS LARGE HAIL AND DAMAGING WINDS. REMEMBER...SEVERE STORMS CAN PRODUCE TORNADOES WITH LITTLE WARNING. IF YOU ARE NEAR THIS SEVERE STORM...GO TO SHELTER IMMEDIATELY. JKH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 2:25 PM MDT, 3 hours 47 minutes earlier.
Area forecast discussion, Jun 2, 2:25 PM MDT, 3 hours 47 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 225 PM MDT MON JUN 2 1997 CHALLENGE TONIGHT IS THUNDERSTORM SEVERITY. MODELS SIMILAR...BRINGING A WEAK DISTURBANCE ACROSS COLORADO TONIGHT. THIS COMBINED WITH VERY FAVORABLE WIND SHEAR PROFILES AND VERY MOIST LOW LEVEL UPSLOPE HAS RESULTED IN A VERY FAVORABLE ENVIRONMENT FOR SEVERE STORMS...INCLUDING ROTATING ONES. SHOULD BE JUST A MATTER OF TIME BEFORE LOW LEVEL CAP BUSTS AND CONVECTIONS GETS GOING. SATELLITE PICTURES INDICATE APPROACHING UPPER DISTURBANCE HAS INITIATED CONVECTION OVER THE CENTRAL MOUNTAINS...AND CONVECTION IS HEADED EAST. VISIBLE PICTURES INDICATE LOW CLOUDINESS THAT HAS CAPPED SOUTHEAST COLORADO MOST OF THE DAY IS THINNING FAST. SKIES NOW MOSTLY CLEAR ACROSS NORTHERN EL PASO COUNTY. WHEN STORMS DEVELOP...A FEW WILL LIKELY BE SEVERE...WITH A FEW SUPERCELLS PROBABLE. TORNADO WATCH IN EFFECT FOR TELLER/EL PASO COUNTIES UNTIL 8 PM MDT. LW
In the hours before
Special weather statement, Jun 2, 1:45 PM MDT, 4 hours 27 minutes before
COZ060-075-030000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 145 PM MDT MON JUN 02 1997 ...SOUTH CENTRAL AND SOUTHEAST COLORADO RIVERS CONTINUE TO RUN HIGH... MANY RIVERS IN SOUTH-CENTRAL COLORADO CONTINUE TO RUN HIGH DUE TO RECENT WARM TEMPERATURES OVER THE HIGHER ELEVATIONS THAT HAVE INCREASED SNOWMELT. SOME RIVERS THAT ARE RUNNING HIGH ARE THE ARKANSAS RIVER ABOVE CANON CITY...THE CONEJOS RIVER NEAR MOGOTE...THE SAN ANTONIO RIVER NEAR MANASSA...AND THE RIO GRANDE RIVER AT WAGON WHEEL GAP. DAYTIME TEMPERATURES OVER THE HIGHER ELEVATIONS ARE EXPECTED TO REMAIN WARM THROUGH THE END OF THE WORK WEEK. STEADY RIVER RISES ARE EXPECT TO CONTINUE WITH RIVERS REACHING NEAR BANKFULL. SOME RIVERS COULD EXCEEDE BANKFULL TOWARDS THE END OF THE WEEK...ESPECIALLY ALONG THE CONEJOS RIVER BELOW THE SOUTH FORK CONFLUENCE. THESE RIVERS ARE FLOWING FAST AND YOU ARE STRONGLY URGED TO STAY AWAY FROM THE BANKS. FAST MOVING WATER CAN ERODE BANKS QUICKLY...POSING A THREAT TO ANYONE STANDING NEARBY. WATER ENTHUSIASTS SHOULD BE VERY CAREFUL ON AND NEAR RIVERS THIS TIME OF YEAR. WITHIN BANK RISES AND MINOR FLOODING ARE TYPICAL DURING THE SNOWMELT RUNOFF SEASON IN COLORADO. HOWEVER...HEAVY RAIN ON TOP OF SNOWMELT CAN QUICKLY LEAD TO MAJOR FLOODING. THE NATIONAL WEATHER SERVICE ADVISES YOU TO STAY INFORMED OF THE LATEST WEATHER FORECASTS AND WARNINGS AND STAY ALERT TO THE WEATHER AROUND YOU. KT/LW
Special weather statement, Jun 2, 6:04 PM MDT, 8 minutes before
COZ074-075-077-030140- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 604 PM MDT MON JUN 2 1997 ...THUNDERSTORMS NEAR TRINIDAD... RADAR INDICATED A FEW THUNDERSTORMS OVER THE MOUNTAINS NEAR TRINIDAD AT 6 PM. THESE THUNDERSTORMS WERE NEARLY STATIONARY... AND WERE SLOWLY INCREASING IN COVERAGE. EXPECT LOCALLY HEAVY RAINS AND GUSTY WINDS... AND POSSIBLY SMALL HAIL WITH THESE STORMS. JKH
Special weather statement, Jun 2, 6:07 PM MDT, 5 minutes before
COZ074-075-077-030140- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 604 PM MDT MON JUN 2 1997 ...THUNDERSTORMS NEAR TRINIDAD... RADAR INDICATED A FEW THUNDERSTORMS OVER THE MOUNTAINS NEAR TRINIDAD AT 6 PM. THESE THUNDERSTORMS WERE NEARLY STATIONARY... AND WERE SLOWLY INCREASING IN COVERAGE. EXPECT LOCALLY HEAVY RAINS AND GUSTY WINDS... AND POSSIBLY SMALL HAIL WITH THESE STORMS. JKH
Nearby
Severe Thunderstorm Warnings in Colorado, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.